What Is Klonopin?
Klonopin, is a tranquilizer that belongs to the benzodiazepine class of anticonvulsant or antiepileptic drugs (antiseizure drugs). The drug Klonopin acts by inhibiting the brain receptors and thereby reduces stress, anxiety, and difficulty relaxing. Besides these, Klonopin is also used to treat panic attacks and movement disorders. The drug is habit-forming and therefore available only on specialist prescriptions.
Can Klonopin be used for dogs?
The drug is mainly prescribed for human use but also used as off label or extra level drug to treat cats and dogs. It is mainly used to treat behavioral disorders such as panic type disorders, separation anxiety, thunderstorm phobia, and conditional fears (such as travel in the car, visit the vet, etc.). Sometimes, Klonopin is also used for the treatment of sleep disorder in dogs such as REM-sleep behavior disorder (RBD).
Can Klonopin be used to treat thunderstorm anxiety in dogs?
The drug is used to treat seizures and behavior problems including anxiety caused by several different reasons. The drug is relatively safe and shows promising results to treat thunderstorm associated phobia and anxiety. It is advisable to discuss the issue with your vet before giving this medicine to your dogs.
What dosages of Klonopin is safe for a dog?
Klonopin is prescribed as an off-level drug to treat anxiety-related symptoms in dogs. The drug is used at a dose range comparable to the recommended dosage of alprazolam i.e. 1 mg or 0.025mg/lbs. If this dose does not seem good enough, increase the dose to 2 mg i.e. 0.050mg/lbs.
What should I do if my dog accidentally ate 1mg of a Klonopin?
The recommended dosage of Klonopin (active ingredient clonazepam) for dogs lies between the range of 0.05-0.25 mg/lb. Under this dosage range, the drug Klonopin is relatively safe except a few side effects. Based on this dosage range, you can calculate the amount of the drug given or consumed by your dog, is safe or not. For example, if your dog is 10 lbs then your dog can safely receive up to 2.5 mg of maximum dose. However, if your dog consumed or ate more than the maximum dosage of Klonopin then you need to seek immediate medical emergency for your pet. It is always recommended to discuss the issue with your vet and observe your dog for possible side effects of drug overdosing such as sedation, respiratory rate, and heart rate, etc. In case if you notice any changes in heart rate or breathing pattern or rate, it would be advisable to take him to your vet immediately.
What are the side effects of Klonopin overdose in dogs?
The Klonopin drug is absorbed in the body rapidly, therefore, symptoms appear very quickly. If you notice any of the serious side effects seek emergency veterinary medical attention.
- Very slow breathing
- Lack of coordination
- Low blood
What are the possible treatments of Klonopin poisoning/ overdose in dogs?
The drug is relatively safe at a lower dosage, however, if your dog consumed more amount of drug then it can cause benzodiazepine toxicity. To diagnose that the veterinarian closely monitors the dog and treats him accordingly. The treatment methods lie in the following three ways
- Emesis: Trigger or induce vomiting. The veterinarian will perform this procedure to take out the drug from the body if ingestion took place very recently.
- Gastric Lavage: This procedure is followed when your dog consumed a large quantity of the drug. In this procedure, the veterinarian inserts a tube into the dog’s stomach via the esophagus and then flushes out the stomach content with lukewarm water. After the flushing, the activated charcoal is given to the dog to further remove the remaining drug, if any.
- Fluid Therapy: As suggested from the name, in this therapy fluid will be given for sustenance of the blood pressure. Along with fluid, the dog is also given medication to keep calm and to regain the function of the respiratory and central nervous system.
Leave a Reply